Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 161, NWS Aberdeen, SD

July 30, 2016Dewey County, Potter County, Walworth County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 30, 2016, 6:09 PM MDT for Dewey County, Potter County, Walworth County, South Dakota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2016, 6:09 PM MDT (00:09 UTC)
Expired
Jul 30, 2016, 7:15 PM MDT
In force
66 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
60.0 mph

Counties Dewey County, SD, Potter County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 146 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1948 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

922 
WUUS53 KABR 310009
SVRABR
SDC041-107-129-310115-
/O.NEW.KABR.SV.W.0161.160731T0009Z-160731T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
709 PM CDT SAT JUL 30 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  WESTERN POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  SOUTHWESTERN WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 815 PM CDT/715 PM MDT/

* AT 709 PM CDT/609 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  WHITLOCKS BAY REC AREA...OR 15 MILES NORTHWEST OF
  GETTYSBURG...MOVING SOUTHEAST AT 10 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  WHITLOCKS BAY REC AREA AROUND 730 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.

&&

LAT...LON 4515 10037 4525 10016 4509 9981 4490 10033
TIME...MOT...LOC 0009Z 329DEG 11KT 4514 10021 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

DORN
2 follow-up statements
857 
WWUS53 KABR 310026
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
726 PM CDT SAT JUL 30 2016

SDC129-310035-
/O.CAN.KABR.SV.W.0161.000000T0000Z-160731T0115Z/
WALWORTH SD-
726 PM CDT SAT JUL 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WALWORTH COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 4512 10028 4520 10019 4509 9981 4490 10033
TIME...MOT...LOC 0025Z 326DEG 15KT 4508 10017 

$$

SDC041-107-310115-
/O.CON.KABR.SV.W.0161.000000T0000Z-160731T0115Z/
DEWEY SD-POTTER SD-
726 PM CDT SAT JUL 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM
CDT/715 PM MDT/ FOR SOUTHEASTERN DEWEY AND WESTERN POTTER COUNTIES...

AT 725 PM CDT/625 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
WHITLOCKS BAY REC AREA...OR 11 MILES NORTHWEST OF GETTYSBURG...MOVING
SOUTHEAST AT 20 MPH.

HAZARD...TWO INCH HAIL AND 70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
         MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN DEWEY AND WESTERN POTTER COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4512 10028 4520 10019 4509 9981 4490 10033
TIME...MOT...LOC 0025Z 326DEG 15KT 4508 10017 

HAIL...2.00IN
WIND...70MPH
 
$$

DORN
859 
WWUS53 KABR 310035
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
735 PM CDT SAT JUL 30 2016

SDC041-310044-
/O.CAN.KABR.SV.W.0161.000000T0000Z-160731T0115Z/
DEWEY SD-
735 PM CDT SAT JUL 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DEWEY COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 4505 10026 4515 10009 4509 9981 4490 10033
TIME...MOT...LOC 0034Z 329DEG 11KT 4505 10015 

$$

SDC107-310115-
/O.CON.KABR.SV.W.0161.000000T0000Z-160731T0115Z/
POTTER SD-
735 PM CDT SAT JUL 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CENTRAL POTTER COUNTY...

AT 734 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WHITLOCKS BAY
REC AREA...OR 10 MILES WEST OF GETTYSBURG...MOVING SOUTHEAST AT 15
MPH.

HAZARD...TWO INCH HAIL AND 70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
         MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
WHITLOCKS BAY REC AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4505 10026 4515 10009 4509 9981 4490 10033
TIME...MOT...LOC 0034Z 329DEG 11KT 4505 10015 

HAIL...2.00IN
WIND...70MPH
 
$$

DORN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 5:27 PM MDT, 42 minutes earlier.

Area forecast discussion, Jul 30, 5:27 PM MDT, 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
627 PM CDT SAT JUL 30 2016

.UPDATE...
Issued at 626 PM CDT SAT JUL 30 2016

See below for an updated aviation forecast discussion.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 345 PM CDT SAT JUL 30 2016

Visible satellite imagery showing some towering Cu developing over
north central SD. This is within weak to moderate instability and 30
to 40 knots of deep layer shear. Although, mid level lapse rates are
less than impressive. Nonetheless, could see an uptick in showers
and storms over the next few hours across this region, which is what
a handful of CAM solutions are showing. Overnight, low level jet
strengthens, although it is not overly impressive. Plume of elevated
instability spread across the region and could be looking at some
scattered convection overnight pushing into the eastern CWA.

On Sunday, dewpoints will begin to increase as southerly winds
become stronger. Atmosphere will become more unstable, especially
over the central Dakotas. Mid-level lapse rates steepen as well,
although overall forcing aloft is rather weak as best large-scale
forcing is north of the area. Still, expect there will be some
degree of showers and storms by Sunday afternoon and evening across
at least the western CWA.

Monday into Monday night, surface trough will move southeast across
the CWA and be a focus for additional thunderstorm chances through
the day. Areal coverage though still a big question. Models seem to
be hitting northeast SD and west central MN the hardest but will
have to see how this all plays out.

.LONG TERM...(Tuesday through Saturday)
Issued at 345 PM CDT SAT JUL 30 2016

The beginning of the long term should feature a s/w ridge building
across the forecast area. However, that will be short-lived as a
decent mid level trof over the Pacific Northwest ejects east across
the Northern Plains during the mid week time period. The models are
fairly consistent and agreeable on this prognostication. A hot a
likely capped EML should spread across the region a head of that
trof.  But, as the front approaches Wednesday night, mid level
heights/temps should fall allowing for a good chc of showers/storms
at that time.  Otherwise the majority of the long term should be
dry. Temperatures will favor above normal until the front passes
Wednesday night.  Behind the front, a cooler airmass will spread
across the forecast area with temperatures trending to near or
slightly below normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 626 PM CDT SAT JUL 30 2016

VFR conditions are expected through the valid taf period at all
terminals. Isolated/Sct storms are possible through this evening
and overnight, with the highest probabilities currently being
around KMBG where Thunder is mentioned early in the TAF valid
period.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Dorn
SHORT TERM...TMT
LONG TERM...TDK
AVIATION...Dorn
Hazardous weather outlook, Jul 30, 2:22 AM MDT, 15 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
322 AM CDT SAT JUL 30 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-311100-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
322 AM CDT SAT JUL 30 2016 /222 AM MDT SAT JUL 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
THROUGH TONIGHT. WHILE SEVERE STORMS ARE NOT EXPECTED...SOME
THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KF

In the hours before

Special weather statement, Jul 30, 5:34 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
634 PM CDT SAT JUL 30 2016

SDZ003-004-009-015-310030-
CORSON SD-CAMPBELL SD-DEWEY SD-WALWORTH SD-
634 PM CDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEWEY...SOUTHWESTERN
CAMPBELL...SOUTHEASTERN CORSON AND NORTHWESTERN WALWORTH COUNTIES
UNTIL 730 PM CDT/630 PM MDT/...

AT 633 PM CDT/533 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM OVER NORTHEASTERN LAKE OAHE...OR OVER MOBRIDGE...MOVING
SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOBRIDGE...GLENHAM...NEW EVERETS RESORT...INDIAN CREEK REC AREA...
REVHEIM BAY REC AREA...
INDIAN MEMORIAL REC AREA AND GRAND RIVER CASINO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4554 10052 4569 10045 4569 9992 4543 10013
      4535 10038
TIME...MOT...LOC 2333Z 305DEG 15KT 4558 10044

DORN
Local storm report, Jul 30, 6:04 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
704 PM CDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND GST     1 ENE MOBRIDGE          45.55N 100.41W
07/30/2016  M68 MPH          WALWORTH           SD   ASOS

            .

&&

MC

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:40 PM MDTSevere Thunderstorm WarningABRDewey, Potter, Walworth34 min
Jul 30, 6:45 PM MDTSevere Thunderstorm WarningABRPotter, Sully60 min
Jul 30, 6:57 PM MDTSevere Thunderstorm WarningABRJones48 min
Jul 30, 7:24 PM MDTSevere Thunderstorm WarningABRHughes, Stanley, Sully66 min
Jul 30, 8:27 PM MDTSevere Thunderstorm WarningABRHughes, Stanley, Sully78 min
Jul 30, 9:23 PM MDTSevere Thunderstorm WarningABRJones, Lyman, Stanley50 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.